Alert archive / Minnesota / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 92, NWS Grand Forks, ND

July 13, 2023Otter Tail County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 13, 2023, 6:18 PM CDT for Otter Tail County, Minnesota. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 13, 2023, 6:18 PM CDT (23:18 UTC)
Expired
Jul 13, 2023, 6:53 PM CDT
In force
35 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Damage threat
Considerable
Hail
1.75 in
Wind
70.0 mph

County Otter Tail County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 175 km from the middle of the area, began a volume at 23:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 13, 5:22 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 11.3 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2023-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 139 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2023-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 95 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
139 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
890 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
95 m²/s²
0-3 km storm-relative helicity
173 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 2:31 PM CDT, 3 hours 47 minutes earlier.

Area forecast discussion, Jul 13, 2:31 PM CDT, 3 hours 47 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
231 PM CDT Thu Jul 13 2023

.SHORT TERM...(This evening through Friday night)
Issued at 231 PM CDT Thu Jul 13 2023

Convective strength and smoke tomorrow will be the main issues for
the period.

Large upper low over Hudson Bay continues to spin around, with
several weak embedded vort max/shortwaves coming through the
Northern Plains. While some Canadian wildfire smoke aloft has cut
heating a bit, there has been enough to bring 1500 J/kg of ML CAPE
to eastern ND. The effective bulk shear is 30-40 kts, which in
theory would be good for supercells. However, so far convection
that is firing across the northern Red River Valley into the
Devils Lake Basin so far is multicell and not very organized, but
there is some signs of more organized cells developing along the
southern edge of current convection. HREF has some 30 to 40
percent probabilities of strong updraft helicity tracks across the
Red River Valley in the next few hours. At this point, the
messaging we have going isolated severe producing a few quarter sized
hail reports or 60 mph winds seems reasonable as we get some cells
pulsing upwards. With not a lot of upper support and no low level
jet kicking in, think convection will quickly weaken after
sunset.

Northwesterly flow aloft will continue into tomorrow, with one of
the shortwaves digging southeastward and pushing a cold front into
our northern counties by afternoon. Some instability is possible
out ahead of the cold front, but may be tempered by increasing
smoke aloft and deep layer bulk shear is a bit lower. Think there
will be some more scattered showers and thunderstorms developing
tomorrow afternoon with peak heating, but not too impressed with
severe chances at this point. The HRRR and to lesser extent RAP
both have some of the wildfire smoke getting mixed down to the
surface near the front tomorrow. Will continue to keep the smoke
mention previous shifts have put in and air quality alert has been
sent for our MN counties. The cold front will push the rest of the
way through Friday night, with precip chances tapering off after
sunset but at least some smoke lingering a bit longer.

.LONG TERM...(Saturday through Thursday)
Issued at 231 PM CDT Thu Jul 13 2023

-Smoke from wildfires may impact the region with airmass change
behind the frontal boundary late Friday into the weekend.

-Another batch of showers or storms are anticipated near the middle
of next week as a stronger wave crosses the region. Predictability
for potential severe weather is low, but general thunder can be
expected at this time.

For Saturday into Sunday: Northwest flow aloft will be the main
feature to start the period as the upper level low remains
entrenched near Hudson Bay. Expect some impulses to propagate
through the flow, but rain chances will remain minimal, except near
the Lake of the Woods region of Minnesota.

By Tuesday, the low finally begins to push east as a vigorous short
wave transits the ridge axis flattening it out. The accompanying
surface system will begin crossing the region, and return flow will
help increase low level moisture ahead of the system. Expect
sufficient dynamics in place to help trigger showers and storms
across the region. As the system exits across the Great Lakes, the
upper ridge maintains its relative strength keeping high
temperatures in the upper 70s to low 80s through the end of the
period. Otherwise, as upper level disturbance propagate through the
flow, precipitation chances continue through the end of the period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1227 PM CDT Thu Jul 13 2023

VFR conditions for much of the period, with mid and high clouds
the main ceilings. There will be some shower and thunderstorm
development later this afternoon and evening, although there is
still a lot of variation on where convection sets up and how
strong it will be. For now just have VCSH or VCTS mention, not
confident enough to put in prevailing. Convection pushes east by
late evening, leaving VFR conditions and winds shifting to the
west and northwest. There will be some Canadian wildfire smoke
coming in late in the period as a cold front pushes down into the
region, so have mention going but kept vis around 6SM for now.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

SHORT TERM...JR
LONG TERM...Hopkins
AVIATION...JR
Hazardous weather outlook, Jul 13, 4:23 AM CDT, 13 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
423 AM CDT Thu Jul 13 2023

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-140930-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
423 AM CDT Thu Jul 13 2023

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorms will be possible this
afternoon and evening. Isolated severe thunderstorms may be
possible in the afternoon and evening. Main threats will be hail
up to quarter sized hail and wind gust up to 60 mph. There is a
less than 5 percent chance of greater impacts of hail sized up to
2 inches and 70 mph wind gusts.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Wild fire smoke may move into the region Friday behind a cold
front. This may cause unhealthy air quality for sensitive groups.
The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Jul 13, 5:32 PM CDT, 46 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
532 PM CDT Thu Jul 13 2023

NDZ039-049-053-132300-
Ransom ND-Richland ND-Cass ND-
532 PM CDT Thu Jul 13 2023

...A strong thunderstorm will impact portions of northeastern Ransom,
southeastern Cass and northwestern Richland Counties through 600 PM
CDT...

At 532 PM CDT, Doppler radar was tracking a strong thunderstorm near
Leonard, or 28 miles southwest of Fargo, moving east at 45 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Kindred, Walcott, Leonard and Barrie.

This includes Interstate 29 between mile markers 47 and 50.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4657 9747 4669 9738 4666 9680 4665 9679
      4635 9701
TIME...MOT...LOC 2232Z 292DEG 39KT 4660 9726

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Perroux
Special weather statement, Jul 13, 5:41 PM CDT, 37 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
541 PM CDT Thu Jul 13 2023

MNZ040-132315-
Grant MN-
541 PM CDT Thu Jul 13 2023

...A strong thunderstorm will impact portions of Grant County through
615 PM CDT...

At 540 PM CDT, Doppler radar was tracking a strong thunderstorm near
Barrett, or 27 miles south of Fergus Falls, moving east at 40 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Elbow Lake, Hoffman, Herman, Barrett, Norcross and Erdahl.

This includes Interstate 94 in Minnesota between mile markers 76 and
80.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
west central Minnesota.

&&

LAT...LON 4581 9622 4602 9617 4606 9577 4593 9577
      4593 9576 4576 9576 4576 9602
TIME...MOT...LOC 2240Z 290DEG 34KT 4589 9598

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Perroux
Special weather statement, Jul 13, 5:57 PM CDT, 21 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
557 PM CDT Thu Jul 13 2023

MNZ029-NDZ053-132330-
Wilkin MN-Richland ND-
557 PM CDT Thu Jul 13 2023

...A strong thunderstorm will impact portions of northwestern Wilkin
and northern Richland Counties through 630 PM CDT...

At 557 PM CDT, Doppler radar was tracking a strong thunderstorm near
Walcott, or 23 miles northwest of Wahpeton, moving southeast at 40
mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Abercrombie, Walcott, Mooreton, Christine, Wolverton, Colfax and
Dwight.

This includes Interstate 29 between mile markers 21 and 44.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4643 9720 4660 9704 4654 9642 4620 9677
TIME...MOT...LOC 2257Z 297DEG 34KT 4647 9701

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Perroux
Local storm report, Jul 13, 5:59 PM CDT, 19 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
559 PM CDT Thu Jul 13 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     Tstm Wnd Dmg     2 E Pelican Rapids      46.57N 96.04W
07/13/2023                   Otter Tail         MN   Public

            8-10 inch tree branch broken.

&&

TT
Local storm report, Jul 13, 6:07 PM CDT, 11 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
607 PM CDT Thu Jul 13 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     Hail             4 NNW Pelican Rapids    46.62N 96.12W
07/13/2023  E1.25 inch       Otter Tail         MN   Trained Spotter

            Hailed for 15-20 minutes.

&&

TT
Local storm report, Jul 13, 6:16 PM CDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
616 PM CDT Thu Jul 13 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     Hail             3 NNW Downer            46.79N 96.51W
07/13/2023  E2.00 inch       Clay               MN   Public

&&

TT

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 3:08 PM CDTSpecial Weather StatementFGFPolk37 min
Jul 13, 3:18 PM CDTSevere Thunderstorm WarningFGFPennington, Polk, Red Lake42 min
Jul 13, 3:46 PM CDTSevere Thunderstorm WarningFGFClay59 min
Jul 13, 3:57 PM CDTSpecial Weather StatementFGFPennington33 min
Jul 13, 4:03 PM CDTSevere Thunderstorm WarningFGFClay, Norman, Polk42 min
Jul 13, 4:20 PM CDTSevere Thunderstorm WarningFGFClay, Wilkin55 min
Jul 13, 4:26 PM CDTSpecial Weather StatementFGFPennington34 min
Jul 13, 4:39 PM CDTSevere Thunderstorm WarningFGFBecker, Clay, Mahnomen, Norman66 min
Jul 13, 4:46 PM CDTSevere Thunderstorm Warning Considerable damage threatFGFBecker, Clay, Otter Tail, Wilkin59 min
Jul 13, 5:09 PM CDTSpecial Weather StatementFGFGrant36 min
Jul 13, 5:15 PM CDTTornado WarningFGFPolk32 min
Jul 13, 5:22 PM CDTSevere Thunderstorm WarningFGFRoseau68 min
Jul 13, 5:36 PM CDTSevere Thunderstorm WarningFGFOtter Tail, Wadena54 min
Jul 13, 5:40 PM CDTSevere Thunderstorm WarningFGFBecker, Clay65 min
Jul 13, 5:41 PM CDTSpecial Weather StatementFGFGrant34 min
Jul 13, 6:14 PM CDTTornado WarningFGFRoseau46 min
Jul 13, 6:59 PM CDTSevere Thunderstorm WarningFGFRoseau46 min
Jul 13, 2:04 PM CDTSpecial Weather StatementFGFNelson26 min
Jul 13, 2:23 PM CDTSpecial Weather StatementFGFGrand Forks37 min
Jul 13, 2:33 PM CDTSevere Thunderstorm WarningFGFGrand Forks, Steele, Traill57 min
Jul 13, 2:44 PM CDTSevere Thunderstorm WarningFGFGrand Forks, Nelson, Steele46 min
Jul 13, 3:12 PM CDTSevere Thunderstorm WarningFGFBarnes, Cass, Steele, Traill48 min
Jul 13, 3:16 PM CDTSevere Thunderstorm WarningFGFCass44 min
Jul 13, 3:34 PM CDTSevere Thunderstorm WarningFGFSteele, Traill56 min
Jul 13, 3:52 PM CDTSevere Thunderstorm WarningFGFCass53 min
Jul 13, 3:53 PM CDTSpecial Weather StatementFGFBarnes37 min
Jul 13, 4:17 PM CDTSpecial Weather StatementFGFCass28 min
Jul 13, 4:25 PM CDTSevere Thunderstorm WarningFGFCass35 min
Jul 13, 5:32 PM CDTSpecial Weather StatementFGFRichland28 min
Jul 13, 5:57 PM CDTSpecial Weather StatementFGFRichland33 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.